Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 25, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 10, 2008, 3:59 PM EDT for Iosco County, Ogemaw County, Roscommon County, Michigan. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2008, 3:59 PM EDT (19:59 UTC)
- Expired
- Jun 10, 2008, 5:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Iosco County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 89 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:03 PM EDT | HAIL 0.75 | Houghton Lake, MI | |
| Jun 10, 4:15 PM EDT | HAIL 0.75 | Prudenville, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 101959
SVRAPX
MIC069-129-143-102100-
/O.NEW.KAPX.SV.W.0025.080610T1959Z-080610T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT TUE JUN 10 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOSCO COUNTY IN NORTHERN LOWER MICHIGAN...
ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN...
OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 500 PM EDT
* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR ST. HELEN...MOVING EAST AT 29 MPH.
* LOCATIONS IMPACTED INCLUDE...
FOSTER TOWNSHIP...
WEST BRANCH...
CLEAR LAKE...
SKIDWAY LAKE...
ROSE CITY...
SELKIRK...
ROSE TOWNSHIP...
LUPTON...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4418 8356 4418 8485 4449 8485 4451 8361
4424 8354
TIME...MOT...LOC 1959Z 257DEG 25KT 4434 8433
$$2 follow-up statements
000
WWUS34 KAPX 102024
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
423 PM EDT TUE JUN 10 2008
MIC069-129-143-102100-
/O.CON.KAPX.SV.W.0025.000000T0000Z-080610T2100Z/
IOSCO MI-ROSCOMMON MI-OGEMAW MI-
423 PM EDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR OGEMAW...ROSCOMMON AND IOSCO COUNTIES...
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WEST BRANCH...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLEAR LAKE...
ROSE CITY...
SKIDWAY LAKE...
SELKIRK...
ROSE TOWNSHIP...
LUPTON...
PLAINFIELD TOWNSHIP...
LONG LAKE...
AT 415 PM...PENNY SIZE HAIL WAS REPORTED IN PRUDENVILLE WITH THIS
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4418 8356 4418 8485 4449 8485 4451 8361
4424 8354
TIME...MOT...LOC 2023Z 259DEG 21KT 4432 8428
$$000
WWUS34 KAPX 102038
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
438 PM EDT TUE JUN 10 2008
MIC143-102048-
/O.CAN.KAPX.SV.W.0025.000000T0000Z-080610T2100Z/
ROSCOMMON MI-
438 PM EDT TUE JUN 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR ROSCOMMON COUNTY IS
CANCELLED...
LAT...LON 4418 8356 4418 8437 4449 8438 4450 8437
4451 8361 4424 8354
TIME...MOT...LOC 2038Z 270DEG 27KT 4430 8414
$$
MIC069-129-102100-
/O.CON.KAPX.SV.W.0025.000000T0000Z-080610T2100Z/
IOSCO MI-OGEMAW MI-
438 PM EDT TUE JUN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR OGEMAW AND IOSCO COUNTIES...
AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR WEST BRANCH...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SELKIRK...
SKIDWAY LAKE...
LUPTON...
RIFLE RIVER STATE PARK...
PRESCOTT...
PLAINFIELD TOWNSHIP...
LONG LAKE...
WHITTEMORE...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4418 8356 4418 8437 4449 8438 4450 8437
4451 8361 4424 8354
TIME...MOT...LOC 2038Z 270DEG 27KT 4430 8414
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 10, 3:40 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT TUE JUN 10 2008 .DISCUSSION...SECOND 500 MB WAVE THAT WAS TRAILING THE ONE THIS MORNING IS NOW PRODUCING THUNDERSTORMS OVER THE REGION. THE MAIN AREA THAT WE HAVE BEEN WATCHING IS ALONG THE LAKE BREEZE BOUNDARY IN E UPPER. MOST HAVE BEEN OUT OF THE AREA, BUT THE MOVEMENT MIGHT BRING THEM INTO OUR AREA OVER THE NEXT HOUR. THE SECOND AREA IS ALONG THE M-55 CORRIDOR WITH HALF INCH HAIL REPORTED NEAR MOORESTOWN IN MISSAUKEE COUNTY. THERE IS A BIT OF DIURNAL CU IN N WISCONSIN. TONIGHT...AS THE 500 MB WAVE MOVES OUT, WITH THE SFC TROUGH AND WE GET PAST PEAK HEATING, THE CLOUDS TO THE WEST AND THE THUNDERSTORMS OVER THE REGION WILL FADE AWAY AS THE INSTABILITY DIMINISHES FROM THE LACK OF SOLAR HEATING. THERE WILL BE A BREAK FOR A WHILE OVERNIGHT, THEN A WARM FRONT WITH WEAK FORCING MOVES OVER THE REGION IN THE EARLY MORNING. THE GFS THINKS THAT IT WILL RAIN WHILE THE NAM IS LESS BULLISH. SO HAVE PUT IN LOW CHANCE POPS FOR NW LOWER AS THIS WEAK WARM WING MOVES THROUGH. LUTZ WEDNESDAY...A PARTLY SUNNY AND QUIET DAY EXPECTED. TONIGHT/S FRONTAL BOUNDARY WILL BE DRAPED ACROSS SRN LOWER MI BY 12Z WED...AS HIGH PRESSURE NOSES SEWD ACROSS THE UPPER GREAT LAKES. RETURN FLOW INTO UPPER MS VALLEY WILL BE STRONG ON BACK SIDE OF THIS HIGH. RETURN FLOW WAA...COUPLED WITH UPPER TROUGH ROTATING EWD INTO THE NRN PLAINS WILL RESULT IN SHOWERS/STORMS ACROSS UPPER MS BY LATE WED. WHILE PRECIP WILL REMAIN W OF MICHIGAN THROUGH WED...MID/UPPER CLOUDS WILL LIKELY TRAVERSE UPPER RIDGE AXIS INTO REGION. THIS WILL RESULT IN A PARTLY SUNNY DAY. WEDNESDAY NIGHT AND THURSDAY...DEEP LAYER RIDGING WILL SLIDE E OF REGION. THIS WILL ALLOW STRONG WAA -- FUELED BY 40-50 KT 850 MB LLJ -- TO GRADUALLY SPREAD EWD INTO THE GREAT LAKES. MODELS SUGGEST THAT MOISTURE AT NOSE OF LLJ WILL SUPPORT SOME CONVECTION IN ERN UPPER LATE WED NIGHT...AS NRN LOWER REMAINS PARTLY CLOUDY. BY THURSDAY...A SERIES OF UPPER IMPULSES WILL BEGIN TO ROTATE OUT OF NRN PLAINS TROUGH INTO THE WESTERN GREAT LAKES. WITH CONTINUED WAA AND AN APPROACHING SURFACE TROUGH...A RISK FOR SHOWERS AND THUNDERSTORMS WILL STEADILY OVERSPREAD REGION FROM WEST TO EAST THURSDAY AND THURSDAY NIGHT -- BEGINNING IN NW LOWER AND E UPPER THUR AFTERNOON AND REACHING ERN PARTS OF FORECAST AREA BY LATE THURSDAY NIGHT. FRIDAY...WILL CONTINUE RISK FOR SHOWERS AND STORMS AREA-WIDE. MODELS HAVE TRENDED TOWARD WEAKENING AND SPEEDING UP INITIAL COLD FRONT EARLY FRIDAY...WITH A TENDENCY TOWARD STRENGTHENING A SECONDARY FRONT TAKING SHAPE OVER THE UPPER MS VALLEY. UPSHOT...RISK FOR SHOWERS/STORMS WILL CONTINUE FOR FRI AND FRIDAY NIGHT. SATURDAY THROUGH TUESDAY...FRIDAY/S COLD FRONT WILL HAVE PUSHED E OF FORECAST AREA BY SATURDAY...AS THE ASSOCIATED UPPER TROUGH ROTATES NE THRU ONTARIO. HOWEVER...REGION WILL REMAIN IN A RATHER PROGRESSIVE PATTERN...WITH WEAK/BROAD UPPER TROUGH ACROSS THE NERN U.S. AND AN OTHERWISE ZONAL FLOW ACROSS THE NRN U.S. -- NOT ALL THAT UNUSUAL FOR EARLY-MID JUNE. IN WAKE OF FRIDAY/S FRONT...MODELS AGREE THAT THERMAL TROUGH AND SURFACE RIDGING SHOULD PROVIDE FOR QUIET/PLEASANT WEATHER ON SAT. FORECAST THEN BECOMES A BIT CHAOTIC BEYOND SAT...AS MODELS STRUGGLE WITH THE TIMING OF SUBSEQUENT SHORT WAVES PROGGED TO PUSH EWD/ESEWD IN THE AFOREMENTIONED ZONAL FLOW. WILL TENTATIVELY BRING NEXT CHANCE FOR SHOWERS/STORMS INTO FORECAST FOR SUN/MON TIMEFRAME...WITH DRY WEATHER RETURNING FOR TUE. HIGHS THROUGH THE PERIOD WILL AVERAGE CLOSE TO NORMAL...WITH 60S AND 70S EXPECTED. SMITH && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 10, 1:33 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 133 PM EDT TUE JUN 10 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 111100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 133 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF NORTHERN MICHIGAN. ISOLATED STORMS MAY BECOME SEVERE...WITH HAIL GREATER THAN THREE-QUARTERS OF AN INCH DIAMETER AND WIND GUSTS OVER 60 MPH BEING THE MAIN THREATS. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN 2 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT ACROSS EASTERN UPPER MICHIGAN...AND THURSDAY NIGHT THROUGH SATURDAY FOR ALL OF NORTHERN MICHIGAN. RAINFALL MAY BE LOCALLY HEAVY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LUTZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:08 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Roscommon | 52 min |
| Jun 10, 3:34 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 56 min |
| Jun 10, 4:53 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 47 min |
| Jun 10, 5:26 PM EDT | Special Marine Warning | APX | 35 min | |
| Jun 10, 5:32 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 43 min |
| Jun 10, 5:45 PM EDT | Special Marine Warning | APX | 60 min | |
| Jun 10, 6:25 PM EDT | Special Marine Warning | APX | 65 min | |
| Jun 10, 7:00 PM EDT | Special Marine Warning | APX | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.